Thunderstorm Wind, Chittenden
- When
- June 29, 6:30 PM EST
- Where
- Chittenden County, Hinesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.333, -73.117
An area of low pressure moved across southern Canada during Sunday, June 29th. The associated cold front moved into northern New York during late Sunday night (June 29th).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved across southern Canada during Sunday, June 29th. The associated cold front moved into northern New York during late Sunday night (June 29th). Thunderstorms developed along and ahead of this cold front. Some of the thunderstorms resulted in strong winds. In the town of Hinesburg, trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 29, 12:33 PM EST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 133 PM EDT SUN JUN 29 2003 WATER VAPOR SHOWS STRONG MID/UPPER LVL TROF ACRS NORTHERN LAKES WITH NUMEROUS EMBEDDED 5H VORTS. THESE VORTS COMBINED WITH SFC FRNT/LLVL INSTABILITY WL HELP IN THE DEVELOPMENT OF TRW THIS AFTERNOON/EVENING. FIRST LINE OF CONVECTION NOW LOCATED OVER SOUTHERN CANADA ASSOCIATED WITH PRE-FRONTAL TROF WL APPROACH WESTERN CWA AROUND 19Z. SFC BASED CAPES NEAR 1500 J/KG...VGP < .20... K-INDEX AROUND 30...AND WND PROFILE SUGGESTS DAMAGING WINDS WL BE GREATEST SVR WX THREAT. CRNT RADAR/SATL PICS SHOW BROKEN LINE OF TRW/RW MOVING TOWARD CWA ATTM WITH FIRST 5H S/W. TONIGHT...MID/UPPER LVL TROF AND ASSOCIATED ASCENT WITH 5H ENERGY WL SHIFT INTO EASTERN NEW ENGLAND OVERNIGHT. ON GOING CONVECTION WL SLOWLY WEAKEN OVERNIGHT AS SFC HEATING IS LOSS AND LLVL ATMOSPHERE BCMGS STABLE. WL CONT TO MENTION SVR WORDING FOR DAMAGING WNDS FOR EVENING HOURS AND JUST -RW AFTER MIDNIGHT. FIRST LINE OF CONVECTIVE ASSOCIATED WITH PRE-FRONTAL TROF AND 5H VORT WL LIFT OUT OF CWA BY 03Z. NEXT WEAKER LINE TRW ASSOCIATED WITH MID/UPPER LVL WND MAX (25H DIVERGENCE) AND LIMITED LLVL INSTABILITY DEVELOPS ACRS WESTERN CWA BTWN 00-03Z AND MOVES AWAY FROM CWA AFTER 06Z. WITH GOOD 25H ULVL DIVERGENCE...LLVL SFC CONVERGENCE...AND SOME 85/7H FG WL MENTION POPS NEAR 100%. PROGGED 850-700MB MOISTURE FIELDS SUGGEST SOME CLRING TOWARD MORNING WESTERN CWA...WHICH I WL TRY TO SHOW IN GRIDS. OTHERWISE...SFC DWPTS IN THE M50S/L60S SUPPORT LOWS NEAR 60S MOST ZONES. THIS WL BE 5 TO 7 DEGREES COOLER THAN LATEST MET GUIDANCE. MONDAY...CYCLONIC FLOW ASSOCIATED WITH MID/UPPER LVL TROF CONTS ACRS NE CONUS. BUFKIT MOISTURE PROGGES SUGGEST PLENTY OF CLOUDS AROUND 85MB...STEEP LLVL LAPSE RATES AND UPSLOPE FLOW. WL MENTION MC IN MTN ZNS WITH CHC FOR --RW. 85H TEMPS AROUND 4C DEGREES COOLER SUPPORT HIGHS U70 TO NEAR 80F CHAMPLAIN VALLEY TO NEAR 70F MTNS ZNS. THIS IS ALSO SUPPORTED BY PROGGED 2M TEMPS OFF MESO-ETA. TUESDAY...SFC HIGH PRES BUILDS INTO CWA AS NW FLOW ALOFT CONTS. NICE DAY EXPECTED WITH PLENTY OF SS AND TEMPS NEAR NORMAL. PROGGED 85H TEMPS BTWN 10-12C...I WL MENTION TEMPS NEAR 80F. ALSO...RH LVLS WL BE LOW. EXTENDED...MODELS CONT TO SHOW NW FLOW ALOFT ACRS OUR CWA THRU THURS ASSOCIATED WITH MID/UPPER LVL TROF ACRS EASTERN CANADA. WEAK SFC COLD FRNT IS PROGGED TO MOVE ACRS NORTHERN FA LATE WEDS INTO THURS. BEST LIFT/MOISTURE AND SFC CONVERGENCE IS PROGGED TO REMAIN NORTH OF CWA THRU THE PERIOD...THEREFORE WL KEEP FCST DRY ATTM. FRIDAY INTO SATURDAY WEAK MID/UPPER LVL RIDGE DEVELOPS AHEAD OF NEXT SFC COLD FRNT APPROACHING FROM GREAT LAKES REGION. WL CONT TO MENTION CHC POPS LATE FRIDAY INTO SATURDAY ASSOCIATED WITH SFC FRNT/5H SW ENERGY. 85H TEMPS NEAR 12C WEDS INTO THURS SUPPORT HIGHS U70S/L80S. ON FRIDAY LLVL WAA PUSHES 85H TEMPS INTO THE MID TEENS WHICH WL PLACES SFC TEMPS WELL INTO THE 80S TO NEAR 90. SUNDAY LOOKS DRY ATTM...WEAK SFC HIGH PRES BUILDS BEHIND FRNT WITH TEMPS NEAR CLIMO. .BTV...NONE. TABER
NYZ026>031-034-035-087-VTZ001>012-016>019-291015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 417 AM EDT SUN JUN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A COLD FRONT WILL MOVE INTO NORTHERN NEW YORK THIS AFTERNOON AND ACROSS VERMONT TONIGHT. AS IT DOES...IT WILL INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS. THIS WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON THROUGH ABOUT MIDNIGHT TONIGHT. GIVEN THE AMOUNT OF INSTABILITY THAT WILL DEVELOP LATER TODAY AND WINDS ALOFT STRENGTHENING BY THIS EVENING...SOME STORMS WILL BECOME MORE ORGANIZED AND HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS. THE MOST OPTIMAL TIME FOR THESE STRONGER STORMS WILL BE BETWEEN 200 PM AND 1000 PM. .DAYS TWO THROUGH SEVEN... THE COLD FRONT DESCRIBED ABOVE WILL BE EAST OF THE REGION AND HIGH PRESSURE WILL BUILD INTO THE NORTH COUNTRY. THE HIGH WILL PERSIST THROUGH AT LEAST MIDWEEK...SO NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. EVENSON
The Burlington radar (KCXX), 20 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366357.